Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 44, NWS Melbourne, FL

June 22, 2020Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 22, 2020, 8:56 PM EDT for Orange County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2020, 8:56 PM EDT (00:56 UTC)
Expired
Jun 22, 2020, 9:45 PM EDT
In force
49 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Orange County, FL

The radar

The Melbourne radar (KMLB), 68 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 0.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2020-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2020-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1626 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted.

828 
WUUS52 KMLB 230056
SVRMLB
FLC095-230145-
/O.NEW.KMLB.SV.W.0044.200623T0056Z-200623T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
856 PM EDT Mon Jun 22 2020

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  South central Orange County in east central Florida...

* Until 945 PM EDT.

* At 856 PM EDT, a severe thunderstorm was located over Lake Nona, or
  near Orlando International Airport, moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Orlando, Wedgefield, Orlando International Airport, Avalon Park and
  Conway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2835 8138 2854 8132 2854 8105 2835 8110
TIME...MOT...LOC 0056Z 270DEG 18KT 2841 8126 

HAIL...0.75IN
WIND...60MPH
 
$$

KN
2 follow-up statements
221 
WWUS52 KMLB 230121
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
921 PM EDT Mon Jun 22 2020

FLC095-230145-
/O.CON.KMLB.SV.W.0044.000000T0000Z-200623T0145Z/
Orange FL-
921 PM EDT Mon Jun 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SOUTH CENTRAL ORANGE COUNTY...

At 921 PM EDT, a severe thunderstorm was located near Wedgefield,
moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Orlando, Wedgefield, Orlando International Airport, Avalon Park and
Conway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
urban flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2835 8138 2854 8132 2854 8105 2835 8110
TIME...MOT...LOC 0121Z 270DEG 18KT 2841 8112 

HAIL...<.75IN
WIND...60MPH
 
$$

KN
060 
WWUS52 KMLB 230140
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
940 PM EDT Mon Jun 22 2020

FLC095-230150-
/O.EXP.KMLB.SV.W.0044.000000T0000Z-200623T0145Z/
Orange FL-
940 PM EDT Mon Jun 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGE COUNTY
WILL EXPIRE AT 945 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 2835 8138 2854 8132 2854 8105 2835 8110
TIME...MOT...LOC 0140Z 270DEG 18KT 2841 8101 

$$

KN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:13 PM EDT, 6 hours 43 minutes earlier.

Area forecast discussion, Jun 22, 2:13 PM EDT, 6 hours 43 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
213 PM EDT Mon Jun 22 2020

.DISCUSSION...

...Few Strong to Marginally Severe Storms Possible Late Today...

...Heat Index Values Approaching 100 to 105 Degrees Tuesday through
Thursday...

Current-Tonight...Warm and humid summer conditions today with heat
indices approaching 100F across much of ECFL. The 15Z KXMR sounding
came in with a PWAT of 1.50 inches and a 500 mb temp of -7.4C. Also
of interest remains the DCAPE value of 1294 J/KG which reflects some
drier air aloft and could provide for gusty, downburst winds in
later day storms. The 915 MHZ Cape wind profilers continue to show a
deep SW/WSW flow (~10kts) above the surface through 10.0 Kft. Some
lower PWAT (<1.50") values remain forecast for much of ECFL into
this afternoon, with highest values across Okeechobee County and the
Treasure Coast. Some modest improvement in these values is expected
late afternoon/early evening as sea breezes move inland along with
subsequent mesoscale boundary collisions. We expect some isolated
convection again by mid afternoon associated with the ECSB, and
greatest coverage for showers and storms late afternoon/early
evening surrounding additional boundary collisions and a bump up in
deep layer moisture. Mesoscale models show the WCSB a little more
active later today (southward) than on Sun. The mesoscale models are
now showing a little more robust convection across the interior
early this evening, too! We continue low end CHC PoPs (30pct) north
of I-4 with 30-40pct southward thru sunset. Storm motion remains
toward the west at around 10 mph, but some late day storms anchored
on the sea breeze could exhibit erratic motion at times. Storm
impacts include torrential downpours, occasional to frequent cloud
to ground lightning, downburst winds of 45 to 55 mph locally, and
perhaps isolated small to coin-size hail (marginally severe).

Onshore surface wind flow from the sea breeze with slow penetration
inland will become light/variable again this evening and overnight.
Activity will diminish through mid-late this evening with warm and
muggy conditions as eventual low temps fall into the U60s to M70s
across ECFL.

Previous Extended Forecast Discussion...

Tuesday-Thursday...Mid level Atlantic ridge will build steadily
northward from the FL Straits/southern Bahamas into central Florida
through the period, while the surface ridge axis remains across the
southern half of the CWA (Lake O/Treasure Coast region). This will
keep a pattern of scattered showers/storms (40-50 percent) in place
through the period with slightly higher numbers over the interior.
Max temps around 90F near the coast and L-M90s west of I-95. Mins in
the 70s. Max HI values between 100-105F the next several afternoons,
which, as we approach July, will be getting closer to normal values.

Friday-Monday...Mid level ridging is forecast to build farther north
across the central-eastern CONUS, with the ECM showing this taking
place more strongly/farther west than the GFS. The Atlantic surface
ridge will shift a little farther north into north Florida through
this weekend, before settling back south toward the northern CWA
early next week. Scattered POPs should favor the central to western
peninsula, especially this weekend. Went below NBM guidance by a
solid 10 percent, which appears to have some high bias for this type
of flow regime, and it has been running higher than MEX/ECX MOS
since the onset of the wet season. All in all, POPs over the next 7-
8 days don't differ much from climo. Max temps remain 80s-90F along
the coast and L-M90s inland, with mins in the 70s.

&&

.AVIATION...East and west coast sea breezes have initiated as of
18Z, with an anticipated collision and convective development around
20-21Z mainly near interior terminals. Have added TEMPO groups for
KLEE/KMCO/KISM/KSFB to reflect highest confidence, with vicinity at
all other terminals. Westerly steering flow will drive activity to
the east coast, so anticipate SHRA/TSRA to persist after 00Z from
KTIX southward. Any storms that develop will produce IFR/MVFR
reductions, with the potential for wind gusts of 35kts. Variable
winds overnight become S/SE tomorrow prior to sea breeze development.

&&

.MARINE...Current-Tonight...Favorable small craft boating conditions
outside of storms. Seas around 2 ft near shore and 3 ft well
offshore. Onshore winds with the daily sea breeze circulation will
gradually veer to S/SSW again this evening and overnight. ISOLD aftn
storms near the coast along the sea breeze formation may affect
intracoastal and near shore waters interests. Again, later this
evening a few storms may push back toward the coast with storm
motion (westerly). Mariners on inland lakes will also need to keep
an eye to the sky late this afternoon and early evening. Winds/seas
locally higher invof storms.

Previous Extended Marine Forecast Discussion...

Tuesday-Friday...Benign boating conditions will remain in place,
with offshore moving storms the main concern the next few days,
mainly north of Cape Canaveral. Proximity of the low level ridge
axis to ECFL will keep wind speeds <15kt with synoptic direction E-
SE to its south and S-SW to its north. Winds becoming onshore near
the coast in the ECSB circulation each afternoon. Seas 2-3ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  92  73  94 /  20  40   0  40
MCO  74  94  74  96 /  40  50   0  50
MLB  74  92  73  92 /  20  40  10  40
VRB  74  92  73  92 /  10  40  10  40
LEE  75  92  75  95 /  20  50   0  40
SFB  76  94  75  97 /  30  50   0  40
ORL  76  94  76  95 /  40  50   0  50
FPR  73  92  73  92 /  10  40  10  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

ALL FORECAST GRIDS...Sedlock
RADAR....Kelly
AVIATION...Smith
Hazardous weather outlook, Jun 22, 9:38 AM EDT, 11 hours 18 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
938 AM EDT Mon Jun 22 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-230000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
938 AM EDT Mon Jun 22 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated lightning storms will develop along the east coast sea
breeze from early to mid afternoon before the highest coverage
transitions across the interior from late afternoon into early
evening due to additional boundary collisions. Some of these evening
storms may push back towards the coast, especially Cape southward.
Today's storm motion will be to the east at around 10 mph with storm
threats being torrential downpours, locally strong wind gusts of 45
to 55 mph, small to coin-size hail, and frequent lightning. An
isolated severe storm with damaging wind gusts up to 60 mph cannot
be ruled out mainly for areas south of Orlando, where a Marginal
Risk of Severe Weather has been placed by the Storm Prediction
Center.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to widely scattered lightning storms that develop along the
east coast breeze from early to mid afternoon will have the
potential to be pushed back eastward toward the Intracoastal and
near shore Atlantic waters. Mariners will need to keep an eye for
storms approaching from the west. Showers and storms will then
transition inland from late afternoon to early evening, but storms
could again approach and move offshore of the east coast this
evening. Storms will generally move to the east around 10 knots, and
stronger storms will be capable of wind gusts in excess of 34 knots.
An isolated severe storm producing wind gusts in excess of 50 knots
cannot be ruled out, but this threat is primarily expected to be
across inland lakes from Orlando southward. Small to coin-size hail
may also be possible late today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Scattered lightning storms are expected each afternoon and early
evening through the remainder of this week and the weekend. Frequent
lightning strikes, torrential downpours, small hail, and gusty winds
are the main threats with any stronger storms which will develop. A
few severe storms are also possible in the afternoon hours from
Tuesday through Thursday.

Very warm and humid conditions will produce heat index values in
the 100 to 105 degree range during the afternoons from Tuesday
through Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following all local, state, and CDC
guidelines.

Combs/Sedlock

In the hours before

Local storm report, Jun 22, 8:13 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
813 PM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     ORLANDO EXECUTIVE AIRPO 28.55N 81.34W
06/22/2020  M40 MPH          ORANGE             FL   ASOS

            PEAK WIND GUST OF 35 KNOTS OR 40 MPH FROM THE SOUTH
            MEASUERD AT ORLANDO EXECUTIVE.

&&

KR
Local storm report, Jun 22, 8:22 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
822 PM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND DMG     3 SW AZALEA PARK        28.51N 81.33W
06/22/2020                   Orange             FL   AIRPLANE PILOT

            ORANGE COUNTY FIRE RESCUE REPORTS TREE DOWN NEAR THE
            INTERSECTION OF LAKE MARGARET AND CONWAY ROAD.

&&

KR
Local storm report, Jun 22, 8:25 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
825 PM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND DMG     3 SSE AZALEA PARK       28.51N 81.27W
06/22/2020                   Orange             FL   AMATEUR RADIO

            RELAYED REPORT FROM ORANGE COUNTY FR REPORTS TREE DOWN
            NEAR CURRY FORD ROAD AND CHICKASAW TRAIL.

&&

KR
Special weather statement, Jun 22, 8:27 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
827 PM EDT Mon Jun 22 2020

FLZ053-230100-
Osceola FL-
827 PM EDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSCEOLA COUNTY UNTIL 900
PM EDT...

At 827 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Kissimmee, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lake Kissimmee, Lake Marian, Holopaw, Kenansville and Poinciana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2827 8106 2781 8089 2777 8118 2784 8123
      2786 8130 2792 8131 2794 8135 2795 8134
      2800 8139 2800 8142 2804 8146 2806 8146
      2801 8138 2807 8137 2807 8135 2808 8135
      2809 8145 2814 8146 2814 8152 2818 8152
TIME...MOT...LOC 0027Z 253DEG 13KT 2798 8126

Rodriguez
Special weather statement, Jun 22, 8:30 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
830 PM EDT Mon Jun 22 2020

FLZ045-046-230115-
Orange FL-Seminole FL-
830 PM EDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE AND
SOUTHEASTERN ORANGE COUNTIES UNTIL 915 PM EDT...

At 829 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orlando International Airport, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Orlando, Oviedo, Winter Springs, Winter Park and Wedgefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2870 8128 2868 8102 2865 8101 2835 8107
      2835 8140
TIME...MOT...LOC 0029Z 273DEG 27KT 2844 8127

KN
Special weather statement, Jun 22, 8:30 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
830 PM EDT Mon Jun 22 2020

FLZ058-230100-
Okeechobee FL-
830 PM EDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OKEECHOBEE COUNTY UNTIL
900 PM EDT...

At 830 PM EDT, Doppler radar was tracking a strong thunderstorm near
Basinger, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Okeechobee, Basinger, Whispering Pines, Basswood Estates and Country
Hills Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2722 8095 2722 8097 2723 8099 2725 8098
      2726 8100 2730 8100 2730 8102 2734 8105
      2735 8103 2736 8103 2738 8107 2738 8111
      2740 8113 2759 8089 2731 8069 2721 8094
TIME...MOT...LOC 0030Z 243DEG 14KT 2730 8102

Rodriguez

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:07 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole23 min
Jun 22, 8:27 PM EDTSpecial Weather StatementMLBOsceola33 min
Jun 22, 8:30 PM EDTSpecial Weather StatementMLBOrange45 min
Jun 22, 9:06 PM EDTTornado WarningMLBOrange11 min
Jun 22, 9:15 PM EDTAreal Flood AdvisoryMLBOrange3 hr
Jun 22, 9:16 PM EDTSpecial Weather StatementMLBBrevard, Orange, Seminole59 min
Jun 22, 9:25 PM EDTSpecial Marine WarningMLB65 min
Jun 22, 10:18 PM EDTSpecial Weather StatementMLBBrevard12 min
Jun 22, 10:23 PM EDTSpecial Marine WarningMLB67 min
Jun 23, 3:42 PM EDTSpecial Weather StatementMLBFlagler48 min
Jun 23, 4:23 PM EDTSpecial Weather StatementMLBBrevard37 min
Jun 23, 4:26 PM EDTSpecial Marine WarningMLB2 hr
Jun 23, 4:38 PM EDTSpecial Weather StatementMLBVolusia52 min
Jun 23, 5:01 PM EDTSpecial Weather StatementMLBBrevard44 min
Jun 23, 6:20 PM EDTSpecial Weather StatementMLBBrevard40 min
Jun 23, 6:29 PM EDTSpecial Marine WarningMLB91 min
Jun 23, 6:46 PM EDTSpecial Weather StatementMLBOkeechobee44 min
Jun 23, 7:00 PM EDTSpecial Weather StatementMLBOsceola60 min
Jun 23, 7:56 PM EDTSpecial Weather StatementMLBBrevard34 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.